Share Facebook


02-11-2015, 08:42 PM   #1
Patch
 
Patch's Avatar
 
Join Date: Jun 2014
Location: Michigan
Estradiol/HRT and Crohn's

I've been having symptoms of another flare-up lately. After a promising start on Humira, it plateaued and my health has recently begun backsliding. I'm supposed to have a test to figure out if I've developed antibodies to the drug or haven't been able to build adequate levels of the drug in my system.

However, during the phone conversation with my GI doc, he wondered out loud if the medications I take for my transgender transition might be having a negative effect on my Crohn's. Which worries me, obviously, because while they're a pain to take, they're what allow me to be... me.

So I wanted to ask around here, and see if anyone knew anything... the medications I'm taking are estradiol pills (estrogen) and spironolactone (anti-androgen, also a diuretic). Is it possible these could be causing flare-ups?

Also, if the estradiol being taken orally does turn out to have a negative effect, would it be possible to alleviate it by switching to a transdermal patch?

Any info is appreciated.
02-12-2015, 08:29 AM   #2
nogutsnoglory
Moderator
 
nogutsnoglory's Avatar
 
Join Date: Sep 2009
Location: New York

My Support Groups:
Hey Patch, sorry you are flaring. I don't know about these ddrugs for transition but we had an earlier post on here on them that talks about them in relation to their effect on our GI system.

http://www.crohnsforum.com/showthread.php?t=62175

There may have been another post on meds trans people use and their effect on IBD, I'll have to dig around. I hope that's helpful and that others may know more.
02-12-2015, 10:32 AM   #3
nogutsnoglory
Moderator
 
nogutsnoglory's Avatar
 
Join Date: Sep 2009
Location: New York

My Support Groups:
Other sources that may be insightful:

http://www.crohnsforum.com/wiki/Fema...Crohns-Disease

Estrogen as beneficial:
http://www.endfatigue.com/articles/a...eases_ibd.html

Estrogen as a culprit:
http://www.medpagetoday.com/MeetingCoverage/DDW/32794

I know Orchid, a former member used spironolactone in spite of her IBD.

I don't know the answer nor efficacy of a transdermal patch but that may be your safest bet. Would the patch be effective according to your doctor's?

I know that some drugs that aren't safe for IBD can be administered if it bypasses the GI. I have been offered ibuprofen by IV in the hospital even though orally it's a big no no. Perhaps the patch goes straight into the blood stream and won't aggravate your IBD.
02-13-2015, 12:58 AM   #4
Patch
 
Patch's Avatar
 
Join Date: Jun 2014
Location: Michigan
I don't know the answer nor efficacy of a transdermal patch but that may be your safest bet. Would the patch be effective according to your doctor's?

I know that some drugs that aren't safe for IBD can be administered if it bypasses the GI. I have been offered ibuprofen by IV in the hospital even though orally it's a big no no. Perhaps the patch goes straight into the blood stream and won't aggravate your IBD.
That's what I'm thinking. As long as the dosage on the patch remains the same as with the pills, it should work. Of course, I don't know if the patch costs more to get from a pharmacy.
02-13-2015, 08:13 PM   #5
Muppetgirl
Senior Member
 
Muppetgirl's Avatar
Yep the patches are absorbed directly into the bloodstream and bypass the liver. They are often tried when pills are causing problems. I know that they are used as alternative when people are having migraines or hypertension as people tend to do better with this route. I guess it depends on the mechanism that is influencing your IBD. Theorectically they should even out peaks and troughs somewhat aswell. It might need some tweaking dosage wise and I know some people swear by some patches and not others so you might need to experiment. I hope it improves your symptoms.
02-14-2015, 01:29 AM   #6
Patch
 
Patch's Avatar
 
Join Date: Jun 2014
Location: Michigan
I'll add that there are certainly a lot of other reasons why I might be doing poorly... I've got a stricture that needs removal, I'm unemployed, living expenses (including health expenses) are piling up, university classes this semester are tough, and though I had my name legally changed back in January, my family still calls me by my old name. All a bunch of things adding up to a whole lot of stress. And worrying about whether HRT is involved just makes it worse.
02-14-2015, 08:23 AM   #7
nogutsnoglory
Moderator
 
nogutsnoglory's Avatar
 
Join Date: Sep 2009
Location: New York

My Support Groups:
I'll add that there are certainly a lot of other reasons why I might be doing poorly... I've got a stricture that needs removal, I'm unemployed, living expenses (including health expenses) are piling up, university classes this semester are tough, and though I had my name legally changed back in January, my family still calls me by my old name. All a bunch of things adding up to a whole lot of stress. And worrying about whether HRT is involved just makes it worse.
It sounds like you have a lot on your plate. I definitely think stress execarbates our condition, atleast for me it does. Is your family supportive of your illness and identity? I know some families even well meaning have a hard time with the name and pronoun adjustment because they feel like they are losing a child while gaining a new one. This seems silly since your inner core is the same but it's a legitimate fear for some cis family members.

Are you part of any IBD or trans/LGBT support groups in your area? It might be helpful to have people nearby to brainstorm with and find comfort and support. If you need help finding resources let me know your city and state and I'll try my best to help.
02-14-2015, 02:11 PM   #8
Patch
 
Patch's Avatar
 
Join Date: Jun 2014
Location: Michigan
My parents have been supportive with my illness, but they're religious conservatives and they don't want to support my transition at all. It's something I can put out of mind better when I'm not super stressed like I am now. =\

I do sometimes go to a local support group, but I'm in such bad shape right now that I don't like to leave the house unless I absolutely have to.
Reply

Thread Tools


All times are GMT -5. The time now is 04:07 PM.
Copyright 2006-2017 Crohnsforum.com